Widely used antidepressants cause “emotional blunting”, according to research that offers new insights into how the drugs may work and their possi

Antidepressants can cause ‘emotional blunting’, study shows

submited by
Style Pass
2023-01-23 10:00:09

Widely used antidepressants cause “emotional blunting”, according to research that offers new insights into how the drugs may work and their possible side-effects.

The study found that healthy volunteers became less responsive to positive and negative feedback after taking a selective serotonin reuptake inhibitor (SSRI) drug for three weeks. The “blunting” of negative emotions could be part of how the drugs help people recover from depression, but could also explain a common side-effect.

The work’s senior author, Prof Barbara Sahakian of the University of Cambridge, said: “In a way, this may be in part how they work. They take away some of the emotional pain that people who experience depression feel, but unfortunately it seems that they also take away some of the enjoyment.”

The findings could help patients make better informed choices about their medication, she said, but added “there is no doubt that antidepressants are beneficial” for many patients.

Leave a Comment